Iowa, 2013

Flooding in Iowa, June 14 to 17, 2013

June 14 to 17, 2013 · NWS DMX · 4 events in 3 counties and zones

Heavy rainfall moved across the state with several locations receiving one to two inches of rain. Multiple convective complexes moved across the state on the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Heavy rainfall moved across the state with several locations receiving one to two inches of rain. Multiple convective complexes moved across the state on the 14th. The heavy rainfall caused some local flooding with minor river flooding in parts of central Iowa. Northeast Iowa had wetter antecedent soil moisture conditions. Flooding was more widespread in those areas along the Shell Rock and Cedar River Basins. Rivers crested a few feet over flood stage in those basins.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 14, 2:28 AM CST, 17 minutes earlier.

Area forecast discussion, Jun 14, 2:28 AM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
328 AM CDT FRI JUN 14 2013

.SHORT TERM.../TODAY /...
ISSUED AT 330 AM CDT FRI JUN 14 2013

FORECAST FOR TODAY CENTERS AROUND CONVECTIVE EVOLUTION ASSOCIATED
WITH A COUPLE OF SHORTWAVES OVERTOPPING THE DEEP LAYER RIDGE
OVERHEAD WITHIN A BROAD WARM ADVECTION REGIME. CURRENTLY RADAR
IMAGERY SHOWS SHOWERS AND THUNDERSTORMS DEVELOPING RAPIDLY ACROSS
WESTERN IOWA IN CONJUNCTION WITH THE NOCTURNAL MAX TIME AND
LLJ...BUT AS THIS ACTIVITY MOVES EASTWARD IT WILL ENCOUNTER A
SOMEWHAT MORE STABLE AIRMASS AND SHOULD SLOWLY WEAKEN. LATER TODAY
DIURNAL HEATING SHOULD SUPPORT ANOTHER ROUND OR TWO OF TSTORM
DEVELOPMENT...HOWEVER THE TIMING AND LOCATION OF THIS PRECIP WILL BE
DEPENDENT ON THE DEGREE OF DESTABILIZATION AND LOCATION OF OUTFLOWS
AND OTHER REMNANT BOUNDARIES FROM MORNING CONVECTION. IN OTHER
WORDS...STORMS WILL BE AROUND AT INTERVALS ALL DAY BUT POPS WILL
NECESSARILY BE BROAD BRUSHED AND MAINLY IN THE CHANCE/SCATTERED
CATEGORY. ASIDE FROM THE RAINFALL ASPECT THE DAY WILL BE
CHARACTERIZED BY SEASONAL MILD TEMPERATURES AND FAIRLY HUMID
CONDITIONS WITH LIGHT TO MODERATE SOUTHEAST BREEZES.

.LONG TERM.../TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 330 AM CDT FRI JUN 14 2013

CONVECTION IS EXPECTED TO BE ONGOING AT THE BEGINNING OF THE
PERIOD ACRS MUCH OF CENTRAL IOWA WITH FOCUS ACROSS THE NORTHERN
HALF OF THE STATE WHERE MOISTURE TRANSPORT IS MAXIMIZED. THERE MAY
BE SOME SEVERE CONVECTION...HOWEVER MAIN THREAT WILL BE FROM
HEAVY RAINFALL FROM TRAINING AND HAVE DISCUSSED THESE ISSUES IN
THE HYDROLOGY SECTION BELOW. OTHERWISE...THREAT OF CONVECTION WILL
PERSIST INTO SATURDAY AHEAD OF A SURFACE WAVE WHICH WILL PASS
THROUGH THE STATE DURING THE DAY. MAIN CONCERN FOR SEVERE WEATHER
WOULD BE IN THE SOUTHEAST FORECAST AREA AHEAD OF THE SURFACE WAVE
WHERE SOME HAIL AND DAMAGING WINDS WILL BE POSSIBLE. THERE DOES
APPEAR TO BE SOMEWHAT OF A BREAK ON SATURDAY NIGHT AS WEAK SURFACE
RIDGING CROSSES THE STATE. HAVE DECREASED POPS SOME DURING THIS
TIME...ESPECIALLY LATE AS SUBSIDENCE CROSSES THE STATE. AN UPPER
LOW DROPPING SOUTHEAST ACROSS THE REGION ON SUNDAY INTO MONDAY
WILL PROVIDE ANOTHER THREAT FOR RAINFALL LATER SUNDAY INTO EARLY
MONDAY...HOWEVER THE BULK OF CONVECTION AND RAINFALL WILL BE
FARTHER SOUTH DURING THIS TIME WITH AMOUNTS EXPECTED TO BE MUCH
LIGHTER THAN TONIGHT AND SATURDAYS RAINFALL.

AFTER THIS TIME...DRIER AND COOLER AIR WILL MOVE INTO THE STATE
WITH THE THREAT OF PRECIPITATION SUBSIDING BY LATER MONDAY. QUIET
WEATHER IS THEN EXPECTED ON TUESDAY AND WEDNESDAY WITH SEASONABLE
TEMPERATURES. RETURN FLOW AND INCREASING THETA-E ADVECTION RETURN
BY THURSDAY WITH AN INCREASING THREAT OF THUNDERSTORMS.

&&

.AVIATION...14/06Z
ISSUED AT 1137 PM CDT THU JUN 13 2013

VFR CEILINGS AND LIGHT WINDS THROUGH THE OVERNIGHT. ANTICIPATE
SHRA/TSRA DEVELOPMENT IN NEBRASKA OVERNIGHT...PUSHING EASTWARD
INTO SITES AFTER 12Z. MAY SEE MVFR CEILINGS AT TIME WITH SHRA/TSRA
BUT HAVE NOT INCLUDED MENTION ATTM WITH LOW CONFIDENCE. IN
ADDITION...MAY SEE TSRA ACROSS WESTERN SITES...KFOD/KDSM LATE IN
THE AFTERNOON..BUT AGAIN HAVE NOT INCLUDED MENTION WITH
UNCERTAINTY. WINDS WILL SHIFT TO THE SOUTH AND WILL BE GUSTY
THROUGH THE AFTERNOON...BUT GUSTS WILL DECREASE AFTER 00Z.

&&

.HYDROLOGY...
ISSUED AT 330 AM CDT FRI JUN 14 2013

THERE WILL BE STRONG MOISTURE TRANSPORT INTO THE STATE TODAY WITH
PWAT VALUES INCREASING TO 1.5-2.0 INCHES OVER MUCH OF CENTRAL
IOWA. WARM CLOUD DEPTH IS GENERALLY FROM 11-14KFT FROM LATE THIS
AFTERNOON INTO SATURDAY MORNING WITH SOME SLIGHT DECREASE ON
SATURDAY. WARM CLOUD PROCESSES ARE ANTICIPATED DURING THIS TIME
WITH SOME TRAINING LIKELY UNTIL SURFACE WAVE PASSES BY SATURDAY
AFTERNOON. MODELS HAVE GENERALLY BEEN INDICATING ONE TO TWO INCHES
OF RAINFALL ACROSS THE NORTHERN HALF OF THE STATE AN WITH THE
CONVECTION...ISOLATED HIGHER AMOUNTS ARE ANTICIPATED. GIVEN THE
RECENT HEAVY RAINFALL AND RELATIVELY LOW FFG VALUES ACROSS THE
NORTH...HAVE GONE WITH A FLASH FLOOD WATCH IN NORTHERN IOWA
FROM LATE THIS AFTERNOON THROUGH SATURDAY AFTERNOON WHEN THE RAIN
SHOULD TAPER OFF AS A SURFACE WAVE PASSES. MAY SEE SOME RENEWAL OF
RIVER FLOODING AS WELL AS THE RUNOFF ENTERS THE STREAMS AND RIVERS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH SATURDAY EVENING
FOR BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-
GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&

SHORT TERM...LEE
LONG TERM...COGIL
AVIATION...AWB
HYDROLOGY...COGIL
Hazardous weather outlook, Jun 13, 3:31 PM CST, 11 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
431 PM CDT THU JUN 13 2013

IAZ004-005-015-023>025-033>037-044>050-057>062-070>075-081>086-
092>097-142145-
EMMET-KOSSUTH-PALO ALTO-POCAHONTAS-HUMBOLDT-WRIGHT-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-
TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
431 PM CDT THU JUN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ACROSS POSSIBLE ACROSS THE FAR
SOUTHWEST LATE TONIGHT INTO FRIDAY MORNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS FROM FRIDAY INTO
NEXT MONDAY. THERE IS THE CHANCE FOR LARGE HAIL AND DAMAGING WINDS
FRIDAY NIGHT AND POSSIBLY AGAIN ON SATURDAY. LOCALLY HEAVY RAIN IS
LIKELY FRIDAY NIGHT INTO SATURDAY MORNING...AND AGAIN SATURDAY
AFTERNOON AND EVENING. THE HEAVY RAIN MAY CAUSE ADDITIONAL FLASH
FLOODING AND RIVER FLOODING OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT VARIOUS TIMES THIS WEEKEND.

IAZ006-007-016-017-026>028-038-039-142145-
WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-FRANKLIN-BUTLER-BREMER-GRUNDY-
BLACK HAWK-
431 PM CDT THU JUN 13 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

RIVER FLOOD WARNINGS ARE ISSUED FOR THE CEDAR RIVER AND SHELL ROCK
RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE SEVERAL ROUNDS OF THUNDERSTORMS FROM FRIDAY INTO
NEXT MONDAY. THERE IS THE CHANCE FOR LARGE HAIL AND DAMAGING WINDS
FRIDAY NIGHT AND POSSIBLY AGAIN ON SATURDAY. LOCALLY HEAVY RAIN IS
LIKELY FRIDAY NIGHT INTO SATURDAY MORNING...AND AGAIN SATURDAY
AFTERNOON AND EVENING. THE HEAVY RAIN MAY CAUSE ADDITIONAL FLASH
FLOODING AND RIVER FLOODING OVER THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT VARIOUS TIMES THIS WEEKEND.

KLP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Butler

When
June 14, 2:45 AM CST to June 15, 11:00 AM CST
Where
Butler County, 2.48 mi SSW of Packard to 2.29 mi E of Packard
Cause
Heavy Rain
Property damage
$250,000
Reported by
Official NWS Observations
Coordinates
42.819, -92.746

Flood, Black Hawk

When
June 14, 6:45 AM CST to June 17, 6:45 PM CST
Where
Black Hawk County, 1.77 mi E of Benson to 0.81 mi NNW of North Cedar
Cause
Heavy Rain
Property damage
$500,000
Reported by
Official NWS Observations
Coordinates
42.548, -92.515

Flood, Black Hawk

When
June 15, 5:15 AM CST to June 16, 7:15 AM CST
Where
Black Hawk County, 1.77 mi E of Benson to 1.36 mi NNW of North Cedar
Cause
Heavy Rain
Property damage
$250,000
Reported by
Official NWS Observations
Coordinates
42.548, -92.515

Flood, Warren

When
June 16, 7:00 PM CST to June 17, 3:15 AM CST
Where
Warren County, 2.23 mi NNW of Churchville to 1.98 mi NW of Churchville
Cause
Heavy Rain
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.429, -93.790

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 455902, 455903, 455904, 455901.